Loss of appetite
There are many things that cause a loss of appetite. Nausea, vomiting or changes in food’s taste or smell all may contribute to a person losing his/her appetite. Sometimes, the cancer treatment itself will make you feel like not eating. Your emotional state and how you cope with your cancer also may cause a loss of appetite. Talk to your physician about these things, because in addition to the following eating and nutrition tips there may be medications or other suggestions that will help you. Suggestions for managing a loss of appetite include the following:
- If you feel you cannot eat regular food for any meal, try liquid meal replacements.
- If you cannot eat very much at one time, eat throughout the day. Frequent meals or high-protein, high-calorie snacks, even if they are small, make up for larger meals.
- Keep easy-to-prepare and nutritious foods within reach so you can have something whenever you feel like it. Do not forget to take a snack with you whenever you go out. Try these snack ideas:
- Cheese and crackers
- Ice cream
- Peanut butter
- Liquid supplements
- If you cannot eat solid foods and cannot drink liquid supplements, try to drink beverages during the day. Juice, soup and other similar fluids can provide important calories and nutrients.
- Change the way you eat certain foods or the time you eat them to make them more attractive.
- Try soft, cool or frozen foods.
- Take advantage of times when you have a good appetite and eat well.
- Do not drink too much while you eat, and stop drinking a half hour to an hour before you plan to have a meal. This change may improve your appetite.
- Plan an enjoyable meal. Make food attractive and relax while you eat. Eat with friends.
- Wine or beer may stimulate your appetite. A small glass of wine or beer during a meal may be okay. Check with your physician or registered dietitian.
- Do some physical activity each day even if you feel tired. Even a very short walk, a light housekeeping task or playing with a pet can help you develop an appetite.